Reduce Overdose Risks
Opioids is the name for a group of drugs with pain relieving properties. They can be derived from the poppy plant or synthesised in a lab. They may be prescribed, such as morphine and codeine, or used illicitly such as heroin.
Opioids can slow down (depress) the body's central nervous system, the system which controls the brain and breathing. If too much is taken, or they are mixed with other depressant drugs like benzodiazepines or alcohol, it can lead to an overdose.
How can I reduce the risk of overdose?
- Avoid using alone.
- Try a test dose first, especially after a period of abstinence.
- Consider smoking rather than injecting your drugs.
- Don't mix drugs, especially depressants.
- Think about getting on a script - contact your local service to discuss your options.
- Learn how to use naloxone and always carry a naloxone kit.
Always Carry Naloxone
There are two reasons to always carry naloxone
- To administer to someone else if you see them overdose.
More than three quarters of people who use heroin in Somerset have seen someone else go over.
- So someone else can give it to you if you overdose.
Half of people who use heroin in Somerset have overdosed at some point, one in five of these have gone over more than 5 times.
Who else carries naloxone?
Somerset Drug & Alcohol Service (SDAS) are training healthcare professionals and the police in Somerset. Some members of the police are now carrying nasal naloxone so that they can save a life if they come across someone who has overdosed.